Antidepressant Withdrawal Symptoms
Antidepressant Medications - Do Not Stop Abruptly
Antidepressant withdrawal is awful.Â Serotonin discontinuation syndrome is the medical term for the unpleasant symptoms of antidepressant withdrawal. Selective Serotonin Reuptake Inhibitors (SSRIs) are a class of antidepressants that impact the levels of Serotonin in the brain. Paxil, Prozac, and Celexa are examples of SSRI antidepressants. Serotonin discontinuation syndrome makes some individuals very sick which can make stopping the medicine extremely hard.Â Anyone who takes antidepressants should know the signs of antidepressant discontinuation syndrome, preferably before taking the medication.Â Knowing the signs can help prevent worry and stress over the strange sensations and ill feeling caused by antidepressant discontinuation syndrome.
What are SSRIÂ and SNRI Antidepressants?
There are millions of people who take or have taken antidepressants although .Â Unfortunately, a lot of people who take prescription medications do not know very much about them or how they are supposed to work.Â Antidepressants are very powerful medications that alter brain functioning.Â Selective Serotonin Reuptake Inhibitors (SSRIs) affects levels of Serotonin in the brain.Â Serotonin is an important brain neurotransmitter with many functions.Â One of these is producing a feeling of well-being.Â Depression is treated with SSRI antidepressants because they are supposed to increase the levels of available Serotonin in the brain therefore easing symptoms.Â
Selective Serotonin and Norepinephrine Reuptake Inhibitors (SSNRIs) are antidepressants that affect Serotonin and Norepinephrine levels.Â Examples of these are Effexor, Cymbalta, and Pristiq.Â These medications are used for depression and anxiety.Â Cymbalta is also approved to treat some types of chronic pain like Fibromyalgia. Â As more antidepressants are approved for cross over treatments, and are used off-label, the greater the chances of someone experiencing antidepressant withdrawal symptoms caused by discontinuation.Â
Why Do Antidepressants Cause Discontinuation Symptoms?
After taking antidepressants for a period of time the brain starts to depend on the medication to help it produce the brain chemicals.Â Changes in the brain chemistry happen even when the medication does not work.Â When an antidepressant medication is stopped the brain is forced to go through a hard process of re-organizing itself to make Serotonin again, alone. Antidepressant withdrawal depends on factors such as dosage, length of time on the medicine, and whether the stoppage of the prescription was abrupt.Â Not everyone who quits taking an antidepressant gets sick, but everyone taking these medications should know the signs of antidepressant discontinuation syndrome in case it happens. Â
Sometimes it is helpful to understand antidepressant withdrawal by relating it to what happens to those with substance-related disorders.Â Both can become ill by abruptly stopping a substance or medication because the brain has to go through the process of adapting to not having the artificial stimuli.Â Some signs of antidepressant discontinuation syndrome are similar to the withdrawals experienced by those with substance addiction.Â Although the pharmaceutical companies do not like the term "withdrawals" for their prescription medications that is exactly what happens to some people.Â The brain is responding to the discontinuation of an antidepressant because its chemical makeup has changed and must now repair itself.Â
Signs of Antidepressant Discontinuation Syndrome aka Antidepressant Withdrawal
The signs of antidepressant discontinuation syndrome (withdrawals) usually start within 24 hours of the last dose of medication. Some start feeling like they have the flu after just missing a usual dose of antidepressant. Other symptoms of antidepressant withdrawal include agitation, irritability, headache, fatigue, trouble sleeping, shaking, confusion, anger, nervousness, vertigo, agitation, difficulty concentrating, dry mouth, loss of appetite, increased appetite, hot flashes, change in blood pressure, change in taste, weight gain, weight loss, feeling spaced out, nightmares, dizziness, and more. It is possible to have zero symptoms of withdrawal to several of them, and this will vary from person to person. Flu like symptoms are common.
One very common sign of antidepressant discontinuation syndrome is feeling like your brain is getting shocked. This has been called electric shocks, brain zaps, brain shivers, brain shocks, and any other way you can describe the feeling of an electrical current starting in your brain. This sensation is usually short, but can happen several times per day. Some describe it as a zap zap then a brief disorientation.
If you have an increase in or return of suicidal thoughts, call your doctor right away. If you cannot reach your doctor, call a friend, or suicide hot line to prevent suicide. Do not ignore thoughts of suicide. Withdrawing from antidepressants with signs of discontinuation syndrome can be incredibly difficult, so make sure to let someone know before you stop your antidepressants, even if you think your dose is low or this information is overblown. This will give you a better chance at success plus it is better safe than dead because of Effexor or Paxil withdrawal.
Remember that antidepressant discontinuation syndrome is very personalized even though there is a list of common symptoms. For many who quit taking antidepressant medication the transition is smooth, but for others it is horrible and very difficult, often too hard to stop taking the antidepressants and forcing the person to continue taking them. Keep your doctor informed of your feelings. If you are stopping an antidepressant and feeling discontinuation symptoms then you might need to slow down the reduction of antidepressants. Sometimes it helps to get a different milligram of the medication, do a slower taper, get help with adjunct medications, or even choose not to stop. How you cope with antidepressant discontinuation is up to you and your doctor, but always remember to listen to your body.
Antidepressant Discontinuation Syndrome Tips & Warnings:
- document your entire antidepressant experience
- if you cannot see a doctor for help and have to stop taking these medications, plan for it and do it slowly over time
- antidepressant discontinuation syndrome does not happen to everyone
- do not suddenly stop these medications
- get your hormones checked if you are depressed because low testosterone in women causes depression symptoms (and in men as well)
- call your doctor if you experience antidepressant withdrawal signs and symptoms
- SNRI antidepressants such as Effexor can also cause a discontinuation syndrome
- sometimes the discontinuation effects can be mistaken for a recurrence of depression or anxiety
- in some cases, signs of antidepressant discontinuation syndrome happen while taking the normal dose (the brain zaps may be a first clue), so it's important to talk to your doctor if you get a zap feeling in your head
- if you get the Effexor zap zap there are doctors who will dismiss your symptoms even though Wyeth Pharmaceuticals lists "brain zaps" as an Effexor side effect (that occurs more frequently during Effexor antidepressant withdrawals).
- Effexor is not the only SNRI antidepressant that causes brain zaps
Be persistent with your doctor if you experience the signs of antidepressant discontinuation syndrome.
Photo Attributions: http://www.flickr.com/photos/blatantnews/4013329503/